|HOME||HELP||FEEDBACK||BROWSE ARTICLES||BROWSE BY AUTHOR|
clinmed/2003010004v1 (February 13, 2003)
Contact author(s) for copyright information
Although rare, the unforeseen effects of medication are potentially dangerous and even life-threatening, so they must be documented in order to assess their frequency and circumstances of occurrence. Lyell’s syndrome, or toxic epidermal necrolysis, is a bullous toxidermia inducing massive epidermal peeling with painful ulceration of all mucosal tissue. It rapidly extends and may cover the whole cutaneous-mucosal surface. Although it is rare with one case per million inhabitants per year, it is mortal in about 30 % of cases . In 90 % of cases it is triggered by an immuno-allergic reaction to medication which is now better understood . The most frequently incriminated molecules are the anti-epileptics, the NSAID, allopurinol, and the anti-bacterial sulfamides [3, 4]. The other antibiotics known to induce this syndrome are the aminopenicillins, the cephalosporins and the quinolones. However, no case until now has been attributed to a macrolide. Moreover, it is only recently (2001) that an amendment was made to the VIDAL pharmaceutical dictionary mentioning the possible but exceptional occurrence of Lyell’s syndrome with macrolides. In fact, at present, macrolides are reported to induce only aspecific allergic cutaneous reactions. We now report a case in which clarithromycin (Naxy®), a semi-synthetic derivative of erythromycin A, triggered Lyell’s syndrome.
While suffering from fever accompanied by laryngo-pharyngeal pain and diffuse myalgia, Miss B., a 29-year-old woman without past history consulted her general practitioner. Tonsillitis was diagnosed and 10 days of treatment were given with clarithromycin (Naxy 250®), paracetamol (Doliprane 500®), acetylsalicylic acid (Aspegic 1000®) and erdosteine (Vectrine®). Treatment was begun on the day of diagnosis, except for aspirin. The patient had already received anti-biotherapy on several occasions for ENT infections, particularly roxithromycin (Rulid®) which is a macrolide. 48 hours after the beginning of treatment, there appeared a vesiculous pruriginous cutaneous rash on the face and thighs. Her GP curtailed the clarithromycin and replaced it with amoxicillin (Clamoxyl®). Her state worsened during the night with the appearance of abdominal bullous legions and a fever of 40° C, so she was hospitalized the following day. A Steven-Johnson syndrome was evoked owing to the presence of peeling of the ocular, buccal and vulvo-vaginal mucosa. On day 4, the peeling affected 70 % of the body surface, and severe involvement of all mucosal tissue led to her transfer by helicopter to a specialized burns unit.
Intensive care was given together with parenteral feeding, local treatment and new anti-biotherapy (glycopeptide, aminoside and cyclin) for an eventual cutaneous staphylococcal superinfection and pneumopathy of the right lung. While in hospital, she also received paracetamol for several days owing to the persistence of hypothermia.
All complementary tests pointed to a toxic epidermal necrolysis, particularly a skin biopsy which evidenced sub-epidermal bullous peeling accompanied by numerous necrotic keratinocytes and negative immunofluorescence. All bacteriological tests including search for mycoplasms and staphylococci were negative. No hypereosinophilia was found.
The patient remained in hospital for one month. Evolution was satisfactory with epidermization occurring in about 10 days. With regard to cutaneous sequelae, unsightly dyschromic scars still persist on all the teguments. The patient also has ophthalmologic lesions which are difficult to treat, with decreased visual acuity, diffuse keratitis and a palpebral symblepharon which is still present 11 months later.
Lyell’s syndrome was for many years attributed to particularly slow acetylating genotypes, leading to the accumulation of toxic metabolites or to immunoallergic mechanisms involving reactive metabolites behaving as highly immunogenic haptenes. At present, several studies [9, 11, 12] point to the role of T lymphocytes directly reacting with the molecule and triggering the synthesis of cytokines, leading to the apoptosis of the keratinocytes and to epidermal necrolysis. Moreover, it is known that particular profiles favor the occurrence of Lyell’s syndrome, without the precise mechanism being known. These include HIV infection, disseminated erythematous lupus, radiotherapy, bone marrow allograft and certain immunologic phenotypes such as HLA B12 and HLA DR4 . However, no such factor was found in Miss B. In clinical terms, her symptoms were characteristic of Lyell’s syndrome and only the onset of signs was shorter than is usually described (7 to 21 days). Moreover, her complications were classical, since a pneumopathy probably due to peeling of the bronchial mucosa occurs in about 30 % of cases, and ocular sequelae occur in 40 % [5, 6]. With regard to therapy, only symptomatic treatment was given (suitable intensive care and local care). No immunoglobulin treatment was given; indeed, its efficacy in this affection [7, 8, 9] has not been confirmed elsewhere .
Although the diagnosis of toxic epidermal necrolysis due to medication is quite clear in this case, it is more difficult to decide which molecule is to be incriminated, especially since the severity of the symptoms ruled out any attempt at a cutaneous test or re-introduction. In etiological terms, we therefore used the drug imputability criteria established by the French pharmacovigilance centers  which allowed us to establish a very strong suspicion of clarythromycin (Table 1). These criteria take into account both the chronology of events from the moment the drug is taken until the appearance of the lesions (intrinsic chronological imputability), the type of clinical sign (intrinsic semiologic imputability) and the data in the literature (extrinsic imputability). Since a) the patient was not taking any other form of medication apart from a contraceptive pill which she had always taken, b) she had not taken aspirin which could have triggered an epidermal necrolysis, and c) paracetamol and erdosteine were re-administered since the drug accident, Naxy® seemed to be the only imputable drug (intrinsic imputability – semiologic criterion: S3).
Moreover, even though an occurrence of symptoms between days 7 and 21 is considered to be highly suggestive of Lyell’syndrome, there are rare cases where re-introduction of a molecule previously prescribed has triggered Lyell’s syndrome in a much shorter time (< 3 days). For this reason, the previous administration of roxithromycin (Rulid®) suggested a prior source of sensitization and explained the acceleration of the immune response (intrinsic imputability – chronological criterion : C3). The intrinsic semiologic and chronological criteria of imputability therefore strongly suggested the involvement of this drug (I4, imputability very likely).
Finally, although there has been no previous report that a macrolide could trigger bullous toxidermia, the rareness of this allergic accident and the very low degree of involvement of antibiotics in this syndrome ruled out this extrinsic criterion of imputability (B1).
Although it is better understood nowadays, Lyell’s syndrome is a life-threatening accident causing serious ocular and cutaneous sequelae. Although a number of drugs are known to induce such affectins, the incrimination of a macrolide has not yet been reported. However, clarithromycin is widely used, so it is important to bring the present case to the attention of the medical community in order that prescribers should be aware of the risk of such an occurrence. Moreover, if such an accident were to occur again, these new findings would facilitate the search for its causality.
|HOME||HELP||FEEDBACK||BROWSE ARTICLES||BROWSE BY AUTHOR|